Texas, 2018

Drought in Texas, May 1 to 31, 2018

May 1 to 31, 2018 · NWS LUB · 24 events in 24 counties and zones

Abundant rainfall benefited some areas in May, particularly for the Rolling Plains and extreme southeastern Texas Panhandle. However, little rainfall in the western South Plains allowed drought conditions to worsen.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Abundant rainfall benefited some areas in May, particularly for the Rolling Plains and extreme southeastern Texas Panhandle. However, little rainfall in the western South Plains allowed drought conditions to worsen. Somewhat regular rain fell from the central South Plains into the Rolling Plains and extreme southeastern Texas Panhandle during the middle of May. Drought conditions improved to as low as D1 (Moderate Drought) in some spots but remained as high as D3 (Extreme Drought) in others. The western South Plains generally worsened from D2 (Severe Drought) to D3 drought conditions. May also brought very hot weather and was by far the hottest May on record. Much of this heat was caused by an abnormally strong upper level high pressure system from northern Mexico into West Texas. La Ni a, which was a significant driver of this long term drought, officially ended in May. Grasses were starting to green up but rain was desperately needed for all aspects of agriculture. Crops under irrigation were performing well so far, especially under the hot temperatures experienced in May. Lingering hot, dry, and breezy conditions have prolonged fire weather concerns, especially from the western South Plains into the extreme southwestern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 30, 11:39 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1239 AM CDT Tue May 1 2018

.AVIATION...
VFR conditions in place all three TAF sites but MVFR ceiling is
rapidly spreading north and will move into TAF sites within the
next couple of hours. Will see MVFR ceilings remain at the TAF
sites through sunrise and then clouds will break up fairly fast.
Wind will shift from southeast to southwest as the dryline moves
through and will increase in speed through the afternoon. Could
see periods of blowing dust at KLBB but expect this to also remain
VFR. Wind will decrease after sunset and we could see another
round of MVFR ceilings late tonight into Wednesday morning.

Jordan

&&

.PREV DISCUSSION... /issued 1023 PM CDT Mon Apr 30 2018/

UPDATE...
Dryline has retreated almost completely to the New Mexico line and
has produced a number of relatively weak and short lived showers
or brief thunderstorms. Latest small batch of showers just
southeast of Plains may still be able to recycle into a weak
thunderstorm as it encounters decent low level southeast inflow
across the South Plains. Severe threat, however, has diminished
and the severe weather watch has been cancelled just a little
early. Continued isolated thunder possible overnight - expect low
clouds to spread northward a little after midnight - also could
see light showers or drizzle from this. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT today through this evening for
TXZ021>023-027>029-033>035-039>041.

&&

93/14/14
Hazardous weather outlook, Apr 30, 9:17 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1017 PM CDT Mon Apr 30 2018

TXZ021>044-020330-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1017 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The dryline will waver east and west across the region Tuesday
through Thursday. Ahead of the dryline, the potential for severe
weather will exist, mainly on Wednesday off the Caprock. Another
round of strong to severe storms could develop Wednesday night as
a Pacific cold front collides with the retreating dryline.

West of the dryline and in those areas that did not receive recent
soaking rainfall, gusty and dry winds will create elevated to
critical fire weather conditions each afternoon from Tuesday
through Thursday. A Fire Weather Watch is in effect Tuesday
afternoon and early evening across the western and central South
Plains and southwest Texas Panhandle generally near and west of
Interstate 27 and US Highway 87.

In the hours before

Local storm report, Apr 30, 6:02 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
702 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             MATADOR                 34.02N 100.82W
04/30/2018  E0.88 INCH       MOTLEY             TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1800018

JGD
Special weather statement, Apr 30, 6:16 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Lubbock TX
716 PM CDT MON APR 30 2018

TXZ031-032-010045-
Motley TX-Cottle TX-
716 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOTLEY AND
NORTHWESTERN COTTLE COUNTIES UNTIL 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Matador, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cee Vee.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3392 10064 3408 10076 3430 10045 3407 10027
TIME...MOT...LOC 0015Z 237DEG 20KT 3404 10063

23
Local storm report, Apr 30, 6:31 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MATADOR                 34.02N 100.82W
04/30/2018  M1.00 INCH       MOTLEY             TX   STORM CHASER

&&

EVENT NUMBER LUB1800019

JGD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748022, 748023, 748024, 748025, 748026, 748027, 748028, 748029, 748030, 748031, 748032, 748033, 748034, 748035, 748036, 748037, 748038, 748039, 748040, 748041, 748042, 748043, 748044, 748045.